Try it
General Medicine · Toxicology: salicylate poisoning
Sample itemA 19-year-old woman is brought in 6 hours after an overdose of aspirin with tinnitus, tachypnoea and sweating. Arterial gas shows pH 7.46, PaCO2 22 mmHg and HCO3 15 mmol/L. Which interpretation and treatment are correct?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Mixed respiratory alkalosis and metabolic acidosis; intravenous sodium bicarbonate for urinary alkalinisation
Salicylate stimulates the respiratory centre, causing respiratory alkalosis, and uncouples oxidative phosphorylation, producing an anion-gap metabolic acidosis. Expected PaCO2 for HCO3 15 by Winter's formula is 1.5 x 15 + 8 = 30.5 (plus or minus 2), so an actual 22 is lower, confirming a coexisting respiratory alkalosis. Bicarbonate alkalinises urine and serum, trapping salicylate ionised and enhancing renal excretion, and haemodialysis is used for severe toxicity.
Option by option
A. Mixed metabolic alkalosis and respiratory acidosis; intubation and sedation
The gas shows low HCO3 and low PaCO2, not metabolic alkalosis with respiratory acidosis, and sedation and intubation could worsen acidaemia.
B. Simple metabolic acidosis with appropriate compensation; intravenous sodium bicarbonate for pH correction only
Compensation would give a PaCO2 near 30, not 22, so a simple metabolic acidosis is incorrect.
C. Pure respiratory alkalosis; rebreathing into a paper bag
The raised pH is not due to respiratory alkalosis alone, as HCO3 is low, and paper bag rebreathing would not address the poison.
D. Mixed respiratory alkalosis and metabolic acidosis; intravenous sodium bicarbonate for urinary alkalinisation (correct)
Correct. The low PaCO2 beyond expected compensation shows the mixed disorder, and bicarbonate enhances elimination.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- Toxicology: salicylate poisoningA patient with salicylate toxicity has tinnitus, tachypnea, and an arterial blood gas sh…
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…